Illinois, 2018

Flash Flood in Illinois, July 14, 2018

July 14, 2018 · NWS DVN · 1 event in 1 county or zone

A complex of storms developed just north of a weak boundary in the afternoon hours with periods of heavy rain, lasting into the mid evening hours. This resulted in isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A complex of storms developed just north of a weak boundary in the afternoon hours with periods of heavy rain, lasting into the mid evening hours. This resulted in isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 14, 1:39 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 14, 1:39 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
239 PM CDT Sat Jul 14 2018

.SYNOPSIS...
Issued at 237 PM CDT Sat Jul 14 2018

Isolated showers continued into the early afternoon hours over
parts of eastern Iowa and northwest Illinois. More widespread
thunderstorms were developing over northeast Missouri. Under a
partly to mostly cloudy sky, early afternoon temperatures ranged
from the upper 70s to upper 80s. Heat index values were as high as
the upper 90s in southeast Iowa and west central Illinois.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 237 PM CDT Sat Jul 14 2018

The main short term issues are thunderstorm coverage and
intensity.

In the near term, the more favorable moisture, instability, and
modest deep layer shear favors roughly the southeast third of the
forecast area for strong to isolated severe storms through the
evening. Precipitable water values are again pooling around 2
inches in this area, and with weak flow, pockets of heavy rain are
again expected. Similar to yesterday, most areas can take plenty
of additional rain and any significant flooding issues would
likely be limited to small urban areas. Precip loaded storms
favoring isolated downbursts and small surging segments will
likely pose a challenge again today, with small areas of enhanced
winds possible.

Overnight, storms are expected to decrease in coverage with early
morning fog especially north. Expect relatively low coverage of
storms through the day with a very low severe threat. It will be
another warm and muggy day with heat index values in the 90s.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 237 PM CDT Sat Jul 14 2018

There will be a chance of storms Sunday night into Monday morning
as a weak surface boundary lingers across the area. Monday will
be the last hot and muggy day as this boundary moves southeast
during the day ending the chance of storms. High temperatures will
be in the mid 80s.

Tuesday and Wednesday, the upper air pattern will shift to a
northwest flow as a long wave ridge builds over the inter-mountain
west and a deep trough develops over the Great Lakes region. This
flow will usher in much drier air, along with sunny skies, as
high pressure builds into the upper midwest from out of Canada.
High temperatures will range in the low to mid 80s on both days
with dewpoints dropping into the upper 50s to around 60. Overnight
low temperatures will range in the lower 60s with a few upper 50s
possible in normally colder areas across the northern part of the
forecast area.

Thursday through Saturday, An upper level shortwave will push
through through the western ridge aloft Thursday and Friday bringing
with it the next chance of storms. High temperatures Thursday and
Friday will be in the upper 70s to lower 80s. On Saturday skies will
be dry as high pressure builds into the area behind the departing
shortwave.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1234 PM CDT Sat Jul 14 2018

Scattered showers and thunderstorms will develop this afternoon
and impact KCID, KMLI, and KBRL from 20 UTC through 01 UTC on the
15th. Expect mainly MVFR ceiling and visibilties in the strongest
storms with the potential for gusty winds.

light and variable winds and abundant low level moisture will
bring the risk of mvfr to ifr ceilings and visibilties between 9
and 15 UTC.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...RP Kinney
SHORT TERM...RP Kinney
LONG TERM...Kuhl
AVIATION...Cousins
Hazardous weather outlook, Jul 14, 2:14 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
314 PM CDT Sat Jul 14 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-152015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
314 PM CDT Sat Jul 14 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will continue into this evening across
portions of the outlook area. A few of these storms may become
severe with damaging winds the main threat. Areas south of
Interstate 80 have the highest risk of severe weather. Torrential
rainfall will also accompany these storms, causing minor flooding
of streets and roads.

In addition, heat index values will be around 100 through late
afternoon in southeast Iowa, extreme northeast Missouri and
western Illinois.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms are possible Sunday into early Monday. The main
threat from these storms will be locally heavy rainfall.
Conditions will remain warm and humid Sunday with heat index
values as high as the mid to upper 90s.

There is a chance of thunderstorms Wednesday and Thursday. It is
too soon to determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening,
mainly south of Interstate 80.

RP Kinney

In the hours before

Special weather statement, Jul 14, 2:29 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
329 PM CDT SAT JUL 14 2018

ILC187-142100-
Warren-
329 PM CDT SAT JUL 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN COUNTY UNTIL 400
PM CDT...

At 329 PM CDT, a strong thunderstorm was located near Little York, or
near Monmouth, moving east at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4092 9079 4106 9078 4107 9074 4107 9072
      4106 9052 4089 9051
TIME...MOT...LOC 2029Z 262DEG 9KT 4097 9073

Gibbs
Special weather statement, Jul 14, 3:04 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
404 PM CDT SAT JUL 14 2018

ILC187-142200-
Warren-
404 PM CDT SAT JUL 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY UNTIL 500
PM CDT...

At 404 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northeast of Monmouth to
Roseville. Movement was east at 10 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.

LAT...LON 4068 9074 4086 9077 4107 9065 4106 9044
      4065 9045
TIME...MOT...LOC 2104Z 270DEG 8KT 4100 9058 4075 9064

Gibbs
Special weather statement, Jul 14, 3:14 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
414 PM CDT SAT JUL 14 2018

ILC073-142145-
Henry-
414 PM CDT SAT JUL 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HENRY COUNTY UNTIL 445
PM CDT...

At 413 PM CDT, a strong thunderstorm was located near Cambridge. The
storm is nearly stationary.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Minor flooding of area creeks and streams is possible.

This includes Interstate 80 in Illinois between mile markers 20 and
30.

Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4115 9025 4115 9028 4137 9032 4148 8997
      4116 8993
TIME...MOT...LOC 2113Z 260DEG 4KT 4125 9019

Gibbs
Special weather statement, Jul 14, 3:16 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
416 PM CDT SAT JUL 14 2018

ILC109-142145-
McDonough-
416 PM CDT SAT JUL 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCDONOUGH COUNTY
UNTIL 445 PM CDT...

At 415 PM CDT, a strong thunderstorm was located near Adair, or 14
miles southeast of Macomb, moving north at 15 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4046 9056 4048 9045 4028 9045 4028 9054
TIME...MOT...LOC 2115Z 189DEG 13KT 4036 9046

Gibbs
Special weather statement, Jul 14, 3:50 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
450 PM CDT SAT JUL 14 2018

ILC071-109-187-142215-
Henderson-Warren-McDonough-
450 PM CDT SAT JUL 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HENDERSON...SOUTHERN WARREN AND MCDONOUGH COUNTIES UNTIL 515 PM
CDT...

At 450 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Roseville to near Macomb to near
Industry. Movement was east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Minor flooding of area creeks and streams is possible.

Locations impacted include...
Macomb, Bushnell, Colchester, Roseville, Avon, Blandinsville,
Industry, Good Hope, Prairie City, Bardolph, Raritan, Tennessee,
Sciota, Western Illinois University, Fandon, Little Swan Lake, New
Philadelphia, Adair, Walnut Grove and Greenbush.

Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4028 9081 4042 9087 4064 9090 4066 9092
      4084 9044 4028 9045
TIME...MOT...LOC 2150Z 269DEG 20KT 4076 9061 4047 9064 4029 9053

Gibbs
Special weather statement, Jul 14, 4:11 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
511 PM CDT SAT JUL 14 2018

ILC073-142245-
Henry-
511 PM CDT SAT JUL 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENRY COUNTY UNTIL
545 PM CDT...

At 511 PM CDT, a strong thunderstorm was located near Atkinson, or 13
miles northeast of Cambridge, moving northeast at 5 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

This includes Interstate 80 in Illinois between mile markers 18 and
33.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4133 9000 4143 9020 4158 9016 4158 8986
      4144 8986
TIME...MOT...LOC 2211Z 211DEG 6KT 4146 9005

Gibbs

The radar

The Quad Cities radar (KDVN), 54 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Henry

When
July 14, 4:20 PM CST to 5:20 PM CST
Where
Henry County, 2.32 mi SSW of Ulah to 2.14 mi SSW of Ulah
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.240, -90.170

Local law enforcement reported one lane was washed out on North 570th Avenue between 1400 and 1550th Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776542.